Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

June 18, 2017Lamar County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 18, 2017, 5:21 PM CDT for Lamar County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 5:21 PM CDT (22:21 UTC)
Expired
Jun 18, 2017, 6:15 PM CDT
In force
54 min
Issued by
NWS Birmingham, AL

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 23 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS84 KBMX 182221
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
521 PM CDT SUN JUN 18 2017
 
ALZ012-182315-
Lamar AL-
521 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 615 PM CDT...

At 521 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Detroit to near Columbus. Movement was
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Vernon, Sulligent, Millport, Kennedy, Detroit, Beaverton, Blooming
Grove, Lamar County Airport, Crews, Bedford, Cody, Henson Springs,
Lamar County Public Lake, Star, Pine Springs, Hightogy and Melborne.

LAT...LON 3406 8821 3405 8799 3402 8799 3402 8795
      3353 8795 3354 8827
TIME...MOT...LOC 2221Z 256DEG 22KT 3406 8825 3351 8833 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 18, 1:22 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 18, 1:22 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
122 PM CDT Sun Jun 18 2017

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...

Convection associated with the mesoscale convective vortex (MCV)
located to the northeast of the Montgomery Metro area has
dissipated due to localized airmass stabilization over the past
few hours. We will continue to monitor potential for new
convection as relatively steep lapse rates exist near and around
this feature.

Convection developed in the mid morning time frame across our
northwest counties as an upper level impulse moves east and
gradually weakens with time. Convection appeared to be more
organized earlier and since has become less robust over the past
hour.

Further northwest, a mesoscale convective system (MCS) is
propagating east-Southeast across central Arkansas and is
expected to approach the area tonight. Ahead of this system the
airmass is becoming more unstable across the Mid South region and
into far northwest Alabama. At this time the ongoing convection
across our northwest counties is limiting airmass destabilization
and is adding to the uncertainty of the forecast late this
afternoon and evening across our northwestern counties.

The modified 12Z BMX sounding is suggesting ample convective
available potential energy (CAPE) exists across the area due to
the rich tropical moisture with dew points in the lower to middle
70's across much of the forecast area with highest values across
west-central Alabama. Surface temperatures are coolest southeast
due to recent convection but are warmest across western Alabama
with readings in the mid 80's at this hour. 12Z sounding
convective temperature was about 83 degrees so additional
convective development is expected through the afternoon as
temperatures continue to increase.

Sounding data along with model projections show the best potential
for microburst activity will exist across the northern half of the
forecast area due to some drier air present aloft. With
precipitable water value at 12Z of 1.87 inches, storms will be
efficient rainfall producers and the risk of localized flash
flooding remain possible.

Isolated convection will continue to develop across east
Mississippi and west-central Alabama through mid afternoon due to
the higher instability values present in these areas. Winds are
generally light throughout the vertical column as observed on the
12Z sounding plus from output from BMX/GWX NEXRAD VWP time height
plots. Convection not associated with the MCS over the Mid South
region will generally remain disorganized and short-lived though
some strong to locally severe thunderstorms will remain possible
due to increasing instability through the afternoon hours.

05

Previous short-term discussion:Today and Tonight.

We have two features of interest to write about this AM. The first
is our still present upper low feature stretching from the Alabama
coast into Central Alabama that is still generating showers at
this hour. The upper flow is expected to open up over Central
Alabama today as the low elongates and shifts to the southwest
over the open gulf waters. This will be ahead of and in
anticipation of our second feature of interest today, an
approaching surface front currently stretching from the Great
Lakes to the Mid Mississippi River Valley and into the Texas
Panhandle. As the main surface low pulls to the northeast from the
Great Lakes and into Quebec, the front will sag slowly to the
southeast toward Alabama. While we are not expecting the front to
reach Central Alabama today or tonight, outflow boundaries from
storms along the front could reach us and generate some strong to
possibly a few marginally severe thunderstorms this afternoon and
evening during the peak heat of the day with straight line winds
being the main threat. We will definitely have a moist and
somewhat marginally unstable atmosphere IF some of these
boundaries can get here. Outside of boundaries in the afternoon
and evening from the northwest, convection will also be influenced
by our lingering upper low feature already here that should
continue to generate scattered convection during the day. Our main
area of convection will likely shift to the north/northwest late
today into this evening as the upper low shifts to the south and
front gets closer to the state. Outside of convection, hot and
muggy conditions continue.

08

.LONG TERM...
Monday through Saturday.

A break between the subtropical ridge will exist on Monday with a
large-scale trough extending from the Great Lakes southward to
the Tennessee Valley. The associated cold front will be a focus
for numerous showers and storms especially along and north of I-20
on Monday. For Tuesday, the front will lose upper-level support
as it drifts southward and dissipates. The highest rain chances
on Tuesday will be the reverse of Monday and confined to areas
mainly south of I-20.

The forecast gets a bit more interesting for the Tuesday into
Wednesday timeframe with prospects increasing for a developing
tropical cyclone in the Gulf of Mexico. The weakness in the upper
ridge may provide a more northward path for this system, or at the
very least, the associated swath of deep tropical moisture.
Whether the tropical system moves toward Alabama or toward areas
farther west, high rain chances are beginning to look more likely
for Wednesday through Friday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and some storms will continue thru the afternoon
hours with SSW winds around 5-7 kts. Biggest question this period
will be timing and impacts of remnants of the ongoing MCS in
Arkansas. We do expect a weakening trend as it moves into Central
AL. HiRes models differ a bit on timing of this activity, so
adjustments may be needed later. For now, best chance will be
this evening for the northern terminals with the system
diminishing a great deal before reaching MGM/TOI. Some showers may
linger overnight in the north closer to the approaching frontal
boundary. Looks we'll see the return of a stratus deck late
tonight, especially north.

19

&&

.FIRE WEATHER...

Scattered showers and storms are expected through the next
several days with a moist airmass in place. The best chance of
rain will occur during the afternoon and early evening hours.
There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  84  67  85  66 /  50  80  50  30  20
Anniston    71  85  69  83  68 /  40  70  50  40  20
Birmingham  73  86  70  86  69 /  50  70  50  30  20
Tuscaloosa  72  87  70  88  69 /  50  70  40  30  20
Calera      72  86  70  85  69 /  40  60  50  40  20
Auburn      70  86  70  80  69 /  20  40  50  50  30
Montgomery  72  90  73  85  71 /  20  40  50  50  30
Troy        70  89  71  82  70 /  20  30  40  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 18, 2:08 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
208 PM CDT Sun Jun 18 2017

ALZ011>015-017>050-192215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
208 PM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few strong to marginally severe storms will be possible late this
afternoon and evening, roughly 5 pm through 11 pm, ahead of a
frontal system. The main threat will be damaging straight line winds
for generally along north and west of a Selma to Alexander City to
Wedowee line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Jun 18, 11:56 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 AM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HEAVY RAIN       3 NNW SPRAGUE           32.17N 86.29W
06/18/2017  M2.65 INCH       MONTGOMERY         AL   COCORAHS

            COCORAHS STATION AL-MY-11, 2 NW SPRAGUE.

0653 AM     HEAVY RAIN       1 W DANNELLY FIELD      32.30N 86.41W
06/18/2017  M2.81 INCH       MONTGOMERY         AL   ASOS

            ASOS STATION MGM, MONTGOMERY DANNELLY FIELD.

0700 AM     HEAVY RAIN       3 WNW PRATTVILLE        32.48N 86.49W
06/18/2017  M4.30 INCH       AUTAUGA            AL   COCORAHS

            COCORAHS STATION AL-AT-14, 2 WNW PRATTVILLE.

0730 AM     HEAVY RAIN       1 SW EASTDALE MALL      32.38N 86.22W
06/18/2017  M1.45 INCH       MONTGOMERY         AL   COCORAHS

            COCORAHS STATION AL-MY-9, MONTGOMERY 4.3
            ENE.

0740 AM     FLASH FLOOD      AUTAUGA COUNTY AIRPORT  32.43N 86.52W
06/18/2017                   AUTAUGA            AL   PUBLIC

            PORTIONS OF HIGHWAY 14 REPORTED TO BE
            COVERED BY WATER DUE TO FLASH FLOODING.
            LOCATION APPROXIMATE.

0742 AM     HEAVY RAIN       3 NE PRATTVILLE         32.49N 86.42W
06/18/2017  M3.01 INCH       AUTAUGA            AL   MESONET

            MESONET STATION D6808, 2 NE PRATTVILLE.

0815 AM     FLASH FLOOD      3 N AUTAUGA COUNTY AIRP 32.47N 86.52W
06/18/2017                   AUTAUGA            AL   EMERGENCY MNGR

            PORTIONS OF U.S. HIGHWAY 82 COVERED BY WATER
            NEAR HIGHWAY 82 AUTO PARTS AND WRECKER
            SERVICE SHOP.

0815 AM     FLASH FLOOD      AUTAUGA COUNTY AIRPORT  32.43N 86.52W
06/18/2017                   AUTAUGA            AL   EMERGENCY MNGR

            WATER OVER PORTION OF ALABAMA HIGHWAY 14,
            BETWEEN SIMMONS ROAD AND AUTAUGA COUNTY ROAD
            29.

0815 AM     FLASH FLOOD      3 NNW AUTAUGA COUNTY AI 32.47N 86.54W
06/18/2017                   AUTAUGA            AL   EMERGENCY MNGR

            AUTAUGA COUNTY OFFICIALS HAVE CLOSED COUNTY
            ROAD 47 DUE TO FLASH FLOODING.

0825 AM     FLASH FLOOD      3 SW HUNTINGDON COLLEGE 32.32N 86.31W
06/18/2017                   MONTGOMERY         AL   PUBLIC

            PHOTO OF STREET FLOODING IN DOWNTOWN
            MONTGOMERY. LOCATION APPROXIMATE.

0830 AM     HEAVY RAIN       2 SE RAMER              32.03N 86.21W
06/18/2017  M1.08 INCH       MONTGOMERY         AL   COCORAHS

            COCORAHS STATION AL-MY-6, 1 SE RAMER.

0845 AM     FLASH FLOOD      2 NNE AUTAUGA COUNTY AI 32.47N 86.50W
06/18/2017                   AUTAUGA            AL   EMERGENCY MNGR

            1 MILE PORTION OF U.S. HIGHWAY 82 WEST OF
            PRATTVILLE COVERED BY WATER DUE TO FLASH
            FLOODING. LOCATION APPROXIMATE.

0850 AM     FLASH FLOOD      HUNTINGDON COLLEGE      32.34N 86.29W
06/18/2017                   MONTGOMERY         AL   BROADCAST MEDIA

            SEVERAL PHOTOS OF WATER COVERING ROADWAYS IN
            THE CLOVERDALE PART OF MONTGOMERY.

0920 AM     FLASH FLOOD      2 SW CAPITOL HILL GOLF  32.43N 86.41W
06/18/2017                   AUTAUGA            AL   PUBLIC

            FLASH FLOODING REPORTED AT CANDLESTICK
            MOBILE HOME PARK IN PRATTVILLE.

0925 AM     HEAVY RAIN       1 NE GUNTER AFB         32.41N 86.24W
06/18/2017  M1.88 INCH       MONTGOMERY         AL   MESONET

            MESONET STATION TT396, GUNTER AFB.

1020 AM     FLASH FLOOD      2 W PRATTVILLE          32.46N 86.48W
06/18/2017                   AUTAUGA            AL   BROADCAST MEDIA

            PHOTO OF FLOODING ALONG A PORTION OF 4TH
            STREET IN PRATTVILLE REPORTED. TIME
            ESTIMATED.

1034 AM     HEAVY RAIN       3 WSW ROSELLE           33.16N 86.09W
06/18/2017  M2.16 INCH       CLAY               AL   MESONET

            MESONET STATION TT275, 2 WSW ROSELLE.

1100 AM     FLASH FLOOD      2 NE AUTAUGA COUNTY AIR 32.46N 86.49W
06/18/2017                   AUTAUGA            AL   EMERGENCY MNGR

            PORTIONS OF 17 ROADWAYS IMPASSABLE DUE TO
            FLASH FLOODING. LOCATION APPROXIMATE.

1135 AM     HEAVY RAIN       2 E MONTGOMERY COUNTRY  32.35N 86.25W
06/18/2017  M3.51 INCH       MONTGOMERY         AL   MESONET

            MESONET STATION D3397, 1 E MONTGOMERY
            COUNTRY CLUB.

1135 AM     HEAVY RAIN       2 SSW AUBURN UNIV MONTG 32.35N 86.19W
06/18/2017  M1.50 INCH       MONTGOMERY         AL   MESONET

            MESONET STATION E1228, 1 SSW AUBURN UNIV
            MONTGOMERY.

1138 AM     HEAVY RAIN       1 WNW WAUGH             32.37N 86.06W
06/18/2017  M1.36 INCH       MONTGOMERY         AL   MESONET

            MESONET STATION E0629, WAUGH.

1140 AM     HEAVY RAIN       2 WSW MOUNT MEIGS       32.35N 86.13W
06/18/2017  M1.39 INCH       MONTGOMERY         AL   MESONET

            MESONET STATION E8506, 2 WSW MOUNT MEIGS.

1140 AM     HEAVY RAIN       3 SW MOUNT MEIGS        32.34N 86.14W
06/18/2017  M1.07 INCH       MONTGOMERY         AL   MESONET

            MESONET STATION C4999, 2 WSW MOUNT MEIGS.

1142 AM     HEAVY RAIN       1 WSW DEXTER            32.63N 86.17W
06/18/2017  M2.03 INCH       ELMORE             AL   MESONET

            MESONET STATION E6364, 1 WSW DEXTER.

1143 AM     HEAVY RAIN       1 N PRATTVILLE          32.48N 86.45W
06/18/2017  M3.40 INCH       AUTAUGA            AL   MESONET

            MESONET STATION C3063, 1 NNW PRATTVILLE.

&&
Special weather statement, Jun 18, 4:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
453 PM CDT SUN JUN 18 2017

ALZ023-182230-
Tuscaloosa AL-
453 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TUSCALOOSA COUNTY
UNTIL 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brookwood, or 8 miles east of Holt, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Tannehill Ironworks State Park, Bull City, Abernant, Lake Wildwood,
Deerlick Creek Campgrounds, Mercedes Benz Of Alabama, North Bibb,
Cottondale, East Brookwood, Peterson, Caffee Junction, Camp Horne Bsa
and Lake Tuscaloosa Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3344 8731 3342 8725 3340 8725 3339 8723
      3337 8723 3334 8718 3332 8718 3332 8716
      3331 8716 3331 8713 3329 8712 3329 8709
      3327 8706 3325 8707 3322 8710 3324 8714
      3319 8720 3314 8738 3324 8761
TIME...MOT...LOC 2152Z 232DEG 16KT 3324 8736

19
Special weather statement, Jun 18, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
521 PM CDT SUN JUN 18 2017

ALZ012-182315-
Lamar AL-
521 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 615 PM CDT...

At 521 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Detroit to near Columbus. Movement was
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Vernon, Sulligent, Millport, Kennedy, Detroit, Beaverton, Blooming
Grove, Lamar County Airport, Crews, Bedford, Cody, Henson Springs,
Lamar County Public Lake, Star, Pine Springs, Hightogy and Melborne.

LAT...LON 3406 8821 3405 8799 3402 8799 3402 8795
      3353 8795 3354 8827
TIME...MOT...LOC 2221Z 256DEG 22KT 3406 8825 3351 8833

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:59 AM CDTAreal Flood AdvisoryBMXAutauga, Lowndes, Montgomery3 hr
Jun 18, 5:32 AM CDTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery6 hr
Jun 18, 7:11 AM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Coosa, Elmore3 hr
Jun 18, 7:58 AM CDTAreal Flood AdvisoryBMXElmore, Montgomery3 hr
Jun 18, 8:48 AM CDTFlash Flood WarningBMXElmore, Montgomery3 hr
Jun 18, 9:12 AM CDTAreal Flood AdvisoryBMXLowndes, Montgomery2 hr
Jun 18, 11:28 AM CDTAreal Flood WarningBMXAutauga, Lowndes, Montgomery3 hr
Jun 18, 4:53 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Jun 18, 5:31 PM CDTSpecial Weather StatementBMXJefferson29 min
Jun 18, 5:37 PM CDTSpecial Weather StatementBMXMarion53 min
Jun 18, 5:56 PM CDTSpecial Weather StatementBMXFayette79 min
Jun 18, 6:00 PM CDTSpecial Weather StatementBMXJefferson, Shelby60 min
Jun 18, 6:27 PM CDTSpecial Weather StatementBMXWalker, Winston33 min
Jun 18, 6:58 PM CDTSpecial Weather StatementBMXTuscaloosa62 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.